Texas, 2008

Damaging Winds in Texas, May 27, 2008

May 27, 2008 · NWS SHV · 10 events in 6 counties and zones

A mesoscale convective system which developed during the early morning hours of May 27th across central Oklahoma moved southeast during the morning and produced widespread wind damage across northeast Texas, southwest Arkansas and northwest Louisiana. The atmosphere ahead of the complex was very unstable with moisture advection helping to feed the system as it moved southeast out of Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A mesoscale convective system which developed during the early morning hours of May 27th across central Oklahoma moved southeast during the morning and produced widespread wind damage across northeast Texas, southwest Arkansas and northwest Louisiana. The atmosphere ahead of the complex was very unstable with moisture advection helping to feed the system as it moved southeast out of Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 27, 9:56 AM CST, 50 minutes earlier.

Area forecast discussion, May 27, 9:56 AM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1056 AM CDT TUE MAY 27 2008

.DISCUSSION...

MCS REQUIRING FIRST PERIOD UPDATES TO MAX TEMPS...WINDS...POPS...
DEWPOINTS ETC TODAY. SOUTHWARD PROGRESS OF SYSTEM MAY MAKE PRECIP
LIKELY DOWN TO I 20 OF NE TX THIS AFTERNOON. ADDED POPS TO CENTRAL
LA AS WELL FOR THE AFTERNOON...AND BUMPED UP SHV TO 40 PERCENT.
EXPECT WINDS WHICH ARE CURRENTLY NELY OVER OUR NW PORTION OF
CA...WILL VEER BACK AROUND TO SOUTHERLY BY LATE AFTERNOON. /17/

&&

.AVIATION...

MCS CONTINUES TO DROP SOUTHWARD INTO N TX SLOWLY FORCING AN OUTFLOW
BOUNDARY INTO I-30 CORRIDOR.  MOST OF THE HEAVY...ACTIVE PART OF
THIS FEATURE CONTINUES TO MOVE TOWARD KTYR/KGGG.  ADDED COVERAGE
WILL LIKELY DEVELOP ALONG THE OUTFLOW INTO KTXK AND PERHAPS EVEN
KSHV AS HEATING BUILDS LATE AM/EARLY PM.  EXPECT THE USUAL MVFR/IFR
CONDITIONS TO ACCOMPANY HEAVY DOWNPOURS...BUT ELSEWHERE CIGS ARE
LIFTING AND THINNING.  SFC WINDS WILL CONTINUE S OR SW AROUND 10 KTS
EVEN BEHIND THE BOUNDARY AS THE WEAK COOL FRONT REMAINS OVER KANSAS
ATTM. THE FRONT IS TIGHT ON THE EASTERN SIDE OF THE UPPER RIDGE AND
IS TAKING ON A BACK DOOR POSTURE...BUT WE CAN EXPECT ANOTHER
NOCTURNAL MCS WHICH SHOULD HELP DROP IN A BRIEF NORTHERLY FLOW LATE
TOMORROW ALONG THE I-20 CORRIDOR. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  91  74  86  70 /  40  30  50  30
MLU  92  72  85  67 /  20  20  50  30
DEQ  85  67  84  65 /  60  60  50  20
TXK  87  70  84  69 /  60  40  50  20
ELD  90  69  84  66 /  60  40  50  20
TYR  90  73  87  69 /  40  30  50  30
GGG  91  73  87  68 /  40  30  50  30
LFK  93  73  91  68 /  20  10  50  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

17/24
Hazardous weather outlook, May 27, 5:00 AM CST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CDT TUE MAY 27 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-271700-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
600 AM CDT TUE MAY 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY...MAINLY
ACROSS THE NORTHERN HALF OF NORTHEAST TEXAS...SOUTHEAST OKLAHOMA
AS WELL AS SOUTHWEST ARKANSAS. STRONG STORMS THIS MORNING JUST
NORTH OF THE REGION SHOULD GRADUALLY MOVE INTO THE REGION LATER
THIS MORNING INTO THE AFTERNOON HOURS. THESE THUNDERSTORMS WILL HAVE
THE CAPABILITY TO PRODUCE LARGE HAIL AND DAMAGING THUNDERSTORM WIND
GUSTS AS WELL AS LOCALLY HEAVY RAINFALL AMOUNTS THROUGH THE DAY INTO
THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SHOWERS AND THUNDERSTORMS WILL LIKELY BE ONGOING NORTH OF THE
INTERSTATE 20 CORRIDOR OF NORTHEAST TEXAS AND NORTH CENTRAL
LOUISIANA DURING THE PREDAWN HOURS WEDNESDAY MORNING. THIS ACTIVITY
WILL GRADUALLY SHIFT FURTHER SOUTH AND EAST DURING THE DAY MONDAY AS
A COLD FRONT TRIES TO ENTER THE REGION FROM THE NORTH. THUNDERSTORMS
ON WEDNESDAY COULD POSSIBLY PRODUCE STRONG AND DAMAGING WIND GUSTS
ALONG WITH LOCALLY HEAVY RAINFALL. THE THUNDERSTORM ACTIVITY SHOULD
BEGIN TO DECREASE IN AREAL COVERAGE AND INTENSITY BY WEDNESDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL ACTIVATION MAY BE NEEDED TODAY THROUGH TONIGHT.

13

In the hours before

Special weather statement, May 27, 5:46 AM CST, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
646 AM CDT TUE MAY 27 2008

OKZ077-271245-
MCCURTAIN-
646 AM CDT TUE MAY 27 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 745 AM CDT FOR THE FOLLOWING COUNTY
IN SOUTHEAST OKLAHOMA
     MCCURTAIN

INCLUDING THE FOLLOWING LOCATIONS
     BATTIEST...BEACHTON...BETHEL...HOCHATOWN...MOUNT HERMAN...
     PICKENS...RINGOLD...SHERWOOD...SMITHVILLE AND WATSON

AT 636 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES EAST OF NASHOBA...OR 25 MILES SOUTHEAST
OF CLAYTON...MOVING SOUTHEAST AT 46 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3411 9448 3412 9516 3416 9517 3417 9515
      3425 9515 3426 9514 3426 9505 3451 9505
      3451 9504 3452 9450
TIME...MOT...LOC 1146Z 316DEG 40KT 3434 9486
Local storm report, May 27, 10:11 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1111 AM CDT TUE MAY 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND DMG     13 N DIERKS             34.31N 94.02W
05/26/2008                   HOWARD             AR   EMERGENCY MNGR

            A FEW LARGE LIMBS AND ONE SMALL TREE DOWN IN ATHENS.

&&

17

The radar

The Shreveport radar (KSHV), 120 km away, was scanning. The volume nearest the first event began at 16:46 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Camp

When
May 27, 10:46 AM CST
Where
Camp County, 1.16 mi E of Pittsburg
Measured
54 kt (62 mph) estimated gust
Reported by
Department of Highways
Coordinates
33.000, -94.950

Trees were downed taking a power line down with them.

Thunderstorm Wind, Camp

When
May 27, 11:20 AM CST
Where
Camp County, 3.55 mi E of Pine
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.910, -94.890

Power lines were downed.

Thunderstorm Wind, Cass

When
May 27, 11:21 AM CST
Where
Cass County, 1.87 mi WNW of Hughes Spgs
Measured
54 kt (62 mph) estimated gust
Reported by
Department of Highways
Coordinates
33.010, -94.630

Trees were downed on FM 161 about 1 mile north of Hwy 11.

Thunderstorm Wind, Morris

When
May 27, 11:24 AM CST
Where
Morris County, 0.58 mi E of Omaha
Measured
53 kt (61 mph) estimated gust
Reported by
Utility Company
Coordinates
33.180, -94.740

Power lines were downed.

Thunderstorm Wind, Cass

When
May 27, 11:42 AM CST
Where
Cass County, 1.74 mi W of Hughes Spgs
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.000, -94.630

Power lines were downed.

Thunderstorm Wind, Gregg

When
May 27, 11:45 AM CST
Where
Gregg County, 3 mi ESE of Swamp City
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
32.470, -94.870

Multiple trees were downed north of Kilgore, Texas.

Thunderstorm Wind, Gregg

When
May 27, 11:55 AM CST
Where
Gregg County, 3 mi WNW of (Ggg)gregg Co Arpt L
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
32.390, -94.770

Multiple trees downed east of Kilgore, Texas.

Thunderstorm Wind, Rusk

When
May 27, 12:15 PM CST
Where
Rusk County, 0.69 mi N of Overton
Measured
54 kt (62 mph) estimated gust
Reported by
Utility Company
Coordinates
32.280, -94.970

Power outages as a result of trees down on powerlines throughout the northern portion of Rusk County.

Thunderstorm Wind, Cass

When
May 27, 12:20 PM CST
Where
Cass County, 1.87 mi WSW of Linden
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
33.010, -94.360

Power lines were downed.

Thunderstorm Wind, Panola

When
May 27, 1:12 PM CST
Where
Panola County, 0.9 mi SW of Beckville
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.240, -94.460

Trees were downed in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103581, 103590, 103582, 103587, 103589, 103583, 103584, 103586, 103588, 103591.